Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2002, 8:55 AM CDT for Buchanan County, Delaware County, Iowa. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 8:55 AM CDT (13:55 UTC)
- Expired
- Jun 4, 2002, 9:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Buchanan County, IA, Delaware County, IA
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:15 AM CDT | Hail 0.88 | Manchester, IA | |
| Jun 4, 9:32 AM CDT | Hail 0.88 | Masonville, IA | |
| Jun 4, 9:41 AM CDT | Hail 1 | Dundee, IA | |
| Jun 4, 9:52 AM CDT | Hail 1 | Greeley, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
305 WUUS53 KDVN 041355 SVRMLI IAC019-055-041445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 855 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA DELAWARE COUNTY IN NORTHEAST IOWA * UNTIL 945 AM CDT * AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES WEST OF WINTHROP GOLF COURSE...OR 10 MILES EAST OF INDEPENDENCE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MASONVILLE BY 900 AM CDT. DUNDEE BY 905 AM CDT. MANCHESTER BY 910 AM CDT. GREELEY BY 920 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4256 9185 4240 9176 4249 9129 4264 9131 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 AM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jun 4, 2:50 AM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 4 2002 NONLINEAR PROCESSES DOMINATING FOR THE FIRST TWO PERIODS OF THIS PACKAGE WHICH THE MODELS DO NOT UNDERSTAND. EACH MODEL IS ALSO OFFERING DIFFERENT SOLUTIONS ON WHAT WILL HAPPEN. THE ONE THING THAT THE MODELS DO AGREE ON IS PWS GREATER THAN 1.5 INCHES OVER THE ENTIRE CWFA TODAY AND THIS EVENING. THIS COMBINED WITH A LLJ...THETA E RIDGE...H3 DIFFLUENCE...AND PLENTY OF OMEGA POINTS TO A HEAVY RAIN THREAT. THUS WILL APPLY NOWCASTING TOOLS AGAINST THE MODELS TO FIGURE OUT WHAT WILL HAPPEN FOR PERIOD 1 AND EARLY PERIOD 2. OMEGA...SURFACE...AND 300 MB HEIGHT FIELDS INDICATE CONVECTION OVER NORTHERN CWFA TO CONTINUE THROUGH 12Z WHICH WILL HELP HOLD BOUNDARY ACROSS SOUTHERN CWFA IN PLACE. BASED ON RADAR TRENDS AND PREVIOUS MENTIONED FIELDS... CONVECTION ACROSS WESTERN HALF OF IOWA NOT TO AMOUNT TO MUCH THROUGH 12Z...BUT NEW CONVECTION TO FIRE ACROSS NORTHEAST IOWA WHICH RADAR TRENDS INDICATE IS HAPPENING. AFTER 12Z OMEGA FIELDS EXPLODE OVER CWFA INDICATING A RAPID INCREASE IN CONVECTION DURING THE MORNING HOURS. GIVEN APPROACHING SHORTWAVE AND INFLECTION ON THE SURFACE THIS WOULD BE REASONABLE. OMEGA MAXIMIZES OVER ABOUT THE NORTHERN HALF OF CWFA THROUGH MID-DAY BEFORE REALIGNING ALONG THE FRONT THIS AFTERNOON. STRONG 925 MB FLOW SHOULD EVENTUALLY HELP PUSH THE BOUNDARY INTO THE NORTHERN PART OF CWFA BUT POTENTIAL MESO HIGHS MAY SLOW NORTHWARD MOVEMENT. HEATING TO THE SOUTH AND MOISTURE POOLING TO ALLOW EXTREME DESTABLIZATION TO OCCUR ALLOWING CONVECTION TO EXPLODE ALONG THE FRONT. CAP TO BE NONE EXISTENT AND PWS REMAINING HIGH SO TSRA DEVELOPMENT TO PRODUCE R+ AND LIKELY SVR WX. FLOOD WATCH TO BE ISSUED FOR AT LEAST NORTHERN HALF OF CWFA AND MAY BE NORTHERN TWO THIRDS. OMEGA FIELDS MAXIMIZE ALONG THE FRONT AT 00Z WITH OMEGA BECOMING NEUTRAL TO NEGATIVE BY 03Z AS SHORTWAVE MOVES NORTHEAST. THIS SUGGESTS THAT STRONG CONVECTION SHOULD STRATIFORM OUT DURING THE EVENING WITH IT LIKELY ENDING AROUND 06Z. HOWEVER POTENTIAL FOR A WEAK SURFACE TROF TO EXTEND ACROSS NORTHERN THIRD OF CWFA WHICH MAY EXTEND PRECIP PAST 06Z. NORTHERLY AND EVENTUALLY NORTHEAST WINDS KICK IN BY 05/12Z AND CONTINUE DURING THE DAY WEDNESDAY. POTENTIAL FOR LAKE INDUCED CLOUDS AS DELTA T IS 15. QUIET WX THEN EXPECTED WEDNESDAY NIGHT AS SURFACE RIDGE BUILDS IN. TEMPS TODAY ALL DEPENDENT ON WHERE THE SURFACE FRONT WILL BE. POTENTIAL FOR A 25 DEGREE SPREAD ACROSS CWFA TODAY. NOT MUCH DIFFERENCE BETWEEN FWC/MAV BUT WILL BE MAKING ADJUSTMENTS. NO CHANGES TO EXTENDED DUE TO LACK OF TIME. COORDINATED WITH DSM...LSE...CHI...ILX...AND STL. THANKS. .DVN...FLOOD WATCH TODAY AND THIS EVENING. IA...IAZ040>042-051>054-063>068-076>078. IL...ILZ001-002-007-009-015>018-024. MO...NONE. 86
In the hours before
Special weather statement, Jun 4, 5:08 AM CDT, 3 hours 47 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-051000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 508 AM CDT TUE JUN 4 2002 ...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY SEVERE... A STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS WILL MOVE NORTH AGAIN TODAY AS LOW PRESSURE MOVES UP FROM THE CENTRAL PLAINS. BEHIND THE FRONT A LOW LEVEL JET WAS TRANSPORTING WARM AND HUMID AIR FROM THE GULF OF MEXICO. THIS IS INDICATED BY DEW POINTS IN THE UPPER 60S AND LOWER 70S IN EASTERN KANSAS AND NORTHERN MISSOURI. THUNDERSTORM COMPLEXES ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS ARE EXPECTED TO CONTINUE DURING THE DAYTIME HOURS AND INCREASE IN COVERAGE. HEAVY RAINFALL IS LIKELY DUE TO THE HIGH MOISTURE CONTENT OF THE AIR AND EXPECTED TRAINING OF THE THUNDERSTORMS. AT THIS TIME IT APPEARS THAT A GENERAL 1 TO 1.5 INCH RAINFALL CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS OF 2.5 INCHES OR MORE. THE MOST LIKELY AREA FOR THE HIGHER RAINFALL AMOUNTS IS NORTH OF AN OSKALOOSA IOWA TO GALESBURG ILLINOIS LINE...HOWEVER HEAVY RAINFALL CANNOT BE RULED OUT ACROSS SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND FAR NORTHEAST MISSOURI. AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION DURING MAXIMUM HEATING THIS AFTERNOON IS FORECAST TO INCREASE DIRECTIONAL WIND SHEAR IN THE ATMOSPHERE. THUNDERSTORMS DEVELOPING AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON WILL BE IN A REGION OF VERY UNSTABLE AIR. SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING EAST OF A LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS. AT THIS TIME THE PRIMARY THREAT WOULD BE LARGE HAIL...WITH DAMAGING WINDS ALSO POSSIBLE ALONG AND SOUTH OF HIGHWAY 34. IF SEVERE WEATHER DEVELOPS...THE MOSTLY LIKELY TIME PERIOD WOULD BE FROM 4 TO 9 PM. THE RAIN AND THUNDERSTORMS ARE FORECAST TO END AROUND MIDNIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. EMERGENCY MANAGERS AND SPOTTERS SHOULD PREPARE FOR HEAVY RAINFALL TODAY...AND POSSIBLE ACTIVATION FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. 86
Local storm report, Jun 4, 8:06 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM CALAMUS IA HEAVY RAIN
06/04/02 CLINTON 2.3 INCHES OF RAIN
SINCE 6AM.
REPORTED BY
MEDIA.
0800 AM CHARLOTTE IA FLOOD
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
ROCK CREEK
FLOODING PARTS OF
CHARLOTTE.Local storm report, Jun 4, 8:06 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM CALAMUS IA HEAVY RAIN
06/04/02 CLINTON 2.3 INCHES OF
OF RAIN SINCE 6AM.
REPORTED BY
MEDIA.
0800 AM CHARLOTTE IA FLOOD
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
ROCK CREEK
FLOODING PARTS OF
CHARLOTTE.Local storm report, Jun 4, 8:45 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 AM INDEPENDENCE IA .88 INCH HAIL
06/04/02 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:07 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 53 min |
| Jun 3, 10:16 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 54 min |
| Jun 3, 11:13 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jun 4, 4:06 AM CDT | Flash Flood Warning | DVN | Dubuque | 5 hr |
| Jun 4, 5:24 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 5 hr |
| Jun 4, 6:24 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jun 4, 7:25 AM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Muscatine, Scott | 6 hr |
| Jun 4, 8:43 AM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Jun 4, 9:06 AM CDT | Flash Flood Warning | DVN | Dubuque | 5 hr |
| Jun 4, 10:02 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| Jun 4, 10:20 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 5 hr |
| Jun 4, 10:31 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 44 min |
| Jun 4, 11:04 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 41 min |
| Jun 4, 11:43 AM CDT | Flash Flood Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 4 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.